Aldex D

Name: Aldex D

Manufacturer

  • Pernix Therapeutics, LLC

Aldex D Drug Class

Aldex D is part of the drug classes:

  • Adrenergic and dopaminergic agents

  • Sympathomimetics

  • Sympathomimetics excl. antiglaucoma preparations

  • Sympathomimetics used as decongestants

  • Sympathomimetics, combinations excl. corticosteroids

  • Sympathomimetics, plain

  • Antihistamines for topical use

  • Substituted ethylene diamines

What should I discuss with my healthcare provider before taking Aldex D (phenylephrine and pyrilamine)?

Do not use phenylephrine and pyrilamine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask a doctor or pharmacist if it is safe for you to take this medication if you have:

  • asthma or COPD;

  • high blood pressure, heart disease, coronary artery disease;

  • severe constipation, a blockage in your stomach or intestines, or a colostomy or ileostomy;

  • diabetes;

  • glaucoma;

  • a thyroid disorder;

  • liver or kidney disease;

  • epilepsy or other seizure disorder;

  • cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis;

  • enlarged prostate or urination problems;

  • pheochromocytoma (an adrenal gland tumor); or

  • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).

FDA pregnancy category C. It is not known whether phenylephrine and pyrilamine will harm an unborn baby. Do not use this medicine without medical advice if you are pregnant.

Phenylephrine and pyrilamine may pass into breast milk and may harm a nursing baby. Antihistamines and decongestants may also slow breast milk production. Do not use this medicine without medical advice if you are breast-feeding a baby.

Artificially sweetened cold medicine may contain phenylalanine. If you have phenylketonuria (PKU), check the medication label to see if the product contains phenylalanine.

What should I avoid while taking Aldex D (phenylephrine and pyrilamine)?

This medicine may cause blurred vision or impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

Drinking alcohol can increase certain side effects of pyrilamine.

Ask a doctor or pharmacist before using any other cold, cough, allergy, or sleep medicine. Phenylephrine and pyrilamine are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine or decongestant.

Precautions While Using Aldex D

If your cough has not improved after 7 days or if you have a high fever, skin rash, continuing headache, or sore throat with the cough, check with your doctor. These signs may mean that you have other medical problems.

For patients taking a codeine-containing medicine or any other narcotic analgesics (e.g., dihydrocodeine, hydrocodone, oxycodone, and pentazocine):

  • Contact your doctor immediately if you experience extreme sleepiness, confusion, or shallow breathing. These symptoms may indicate that you are an "ultra-rapid metabolizer of codeine". Ultra-rapid metabolizers change codeine to morphine more quickly and completely than other people. As a result, there is too much morphine in the body and more side effects of morphine than usual

For nursing mothers taking a codeine-containing medicine or any other narcotic cough medicine (dihydrocodeine, hydrocodone, or hydromorphone):

  • Call your doctor if you become extremely tired and have difficulty caring for your baby.
  • Your baby should generally nurse every two to three hours and should not sleep more than four hours at a time.
  • Check with your doctor or hospital emergency room immediately if your baby shows signs of increased sleepiness (more than usual), difficulty breastfeeding, difficulty breathing, or limpness. These may be symptoms of an overdose and need immediate medical attention .

For patients taking antihistamine-containing medicine:

  • Before you have any skin tests for allergies, tell the doctor in charge that you are taking this medicine. The results of the test may be affected by the antihistamine in this medicine.
  • This medicine will add to the effects of alcohol and other CNS depressants (medicines that slow down the nervous system, possibly causing drowsiness). Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; prescription pain medicine or narcotics; barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including some dental anesthetics. Check with your doctor before taking any of the above while you are taking this medicine.
  • This medicine may cause some people to become drowsy, dizzy, or less alert than they are normally.
  • Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert.
  • When taking antihistamines on a regular basis, make sure your doctor knows if you are taking large amounts of aspirin at the same time (as in arthritis or rheumatism). Effects of too much aspirin, such as ringing in the ears, may be covered up by the antihistamine.
  • Antihistamines may cause dryness of the mouth. For temporary relief, use sugarless candy or gum, melt bits of ice in your mouth, or use a saliva substitute. However, if your mouth continues to feel dry for more than 2 weeks, check with your medical doctor or dentist. Continuing dryness of the mouth may increase the chance of dental disease, including tooth decay, gum disease, and fungus infections.

For patients taking decongestant-containing medicine:

  • This medicine may add to the central nervous system (CNS) stimulant effects of diet aids. Do not use medicines for diet or appetite control while taking this medicine unless you have checked with your doctor.
  • This medicine may cause some people to be nervous or restless or to have trouble in sleeping. If you have trouble in sleeping, take the last dose of this medicine for each day a few hours before bedtime. If you have any questions about this, check with your doctor.
  • Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine.

For patients taking narcotic antitussive (codeine, dihydrocodeine, hydrocodone, or hydromorphone)-containing medicine:

  • This medicine will add to the effects of alcohol and other central nervous system (CNS) depressants (medicines that slow down the nervous system, possibly causing drowsiness). Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; prescription pain medicine or narcotics; barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including some dental anesthetics. Check with your doctor before taking any of the above while you are taking this medicine.
  • This medicine may cause some people to become drowsy, dizzy, less alert than they are normally, or to feel a false sense of well-being. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert and clearheaded.
  • Nausea or vomiting may occur after taking a narcotic antitussive. This effect may go away if you lie down for a while. However, if nausea or vomiting continues, check with your doctor.
  • Dizziness, lightheadedness, or fainting may be especially likely to occur when you get up suddenly from a lying or sitting position. Getting up slowly may help lessen this problem.
  • Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine.

For patients taking iodide (calcium iodide, iodinated glycerol, or potassium iodide)-containing medicine:

  • Make sure your doctor knows if you are planning to have any future thyroid tests. The results of the thyroid test may be affected by the iodine in this medicine.

For patients taking analgesic-containing medicine:

  • Check the label of all nonprescription (over-the-counter [OTC]), and prescription medicines you now take. If any contain acetaminophen or aspirin or other salicylates, including diflunisal or bismuth subsalicylate, be especially careful. Taking them while taking a cough/cold combination medicine that already contains them may lead to overdose. If you have any questions about this, check with your health care professional.
  • Do not take aspirin-containing medicine for 5 days before any surgery, including dental surgery, unless otherwise directed by your medical doctor or dentist. Taking aspirin during this time may cause bleeding problems.

For diabetic patients taking aspirin- or sodium salicylate-containing medicine:

  • False urine sugar test results may occur:
    • If you take 8 or more 325-mg doses of aspirin every day for several days in a row.
    • If you take 8 or more 325-mg or 4 or more 500-mg doses of sodium salicylate.
  • Smaller doses or occasional use of aspirin or sodium salicylate usually will not affect urine sugar tests. If you have any questions about this, check with your health care professional, especially if your diabetes is not well controlled.

For patients taking homatropine-containing medicine:

  • This medicine may make you sweat less, causing your body temperature to increase. Use extra care not to become overheated during exercise or hot weather while you are taking this medicine since overheating may result in heat stroke. Also, hot baths or saunas may make you feel dizzy or faint while you are taking this medicine.

Usual Adult Dose for Allergic Rhinitis

phenylephrine-pyrilamine 25 mg-60 mg oral tablet:
1 or 2 tablets orally every 12 hours as needed.

phenylephrine-pyrilamine 20 mg-16 mg oral tablet, chewable, extended release:
1 or 2 tablets orally every 12 hours as needed.

phenylephrine-pyrilamine 5 mg-16 mg/5 mL oral suspension, extended release:
5 to 10 mL orally every 12 hours as needed.

phenylephrine-pyrilamine 9 mg-12 mg/5 mL oral suspension, extended release:
5 to 10 mL orally every 12 hours as needed, not to exceed 20 mL in 24 hours.

phenylephrine-pyrilamine 10 mg-25 mg oral tablet:
1 tablet orally every 4 to 6 hours, not to exceed 6 tablets in 24 hours.

phenylephrine-pyrilamine 10 mg-30 mg/5 mL oral liquid:
5 mL orally every 6 to 8 hours as needed, not to exceed 25 mL in 24 hours.

Usual Adult Dose for Cold Symptoms

phenylephrine-pyrilamine 25 mg-60 mg oral tablet:
1 or 2 tablets orally every 12 hours as needed.

phenylephrine-pyrilamine 20 mg-16 mg oral tablet, chewable, extended release:
1 or 2 tablets orally every 12 hours as needed.

phenylephrine-pyrilamine 5 mg-16 mg/5 mL oral suspension, extended release:
5 to 10 mL orally every 12 hours as needed.

phenylephrine-pyrilamine 9 mg-12 mg/5 mL oral suspension, extended release:
5 to 10 mL orally every 12 hours as needed, not to exceed 20 mL in 24 hours.

phenylephrine-pyrilamine 10 mg-25 mg oral tablet:
1 tablet orally every 4 to 6 hours, not to exceed 6 tablets in 24 hours.

phenylephrine-pyrilamine 10 mg-30 mg/5 mL oral liquid:
5 mL orally every 6 to 8 hours as needed, not to exceed 25 mL in 24 hours.

Renal Dose Adjustments

Data not available

Precautions

Use with caution in patients with hypertension, cardiovascular disease, hyperthyroidism, diabetes, narrow angle glaucoma or prostatic hypertrophy.

Phenylephrine / pyrilamine Pregnancy Warnings

Phenylephrine-pyrilamine has been assigned to pregnancy category C by the FDA. Animal studies have not been reported. There are no controlled data in human pregnancy. Phenylephrine-pyrilamine is only recommended for use during pregnancy when benefit outweigh risk.

(web3)